Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Wichita, KS

April 17, 2019Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 17, 2019, 7:52 PM CDT for Greenwood County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2019, 7:52 PM CDT (00:52 UTC)
Expired
Apr 17, 2019, 8:30 PM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS53 KICT 180052
SVRICT
KSC073-180130-
/O.NEW.KICT.SV.W.0013.190418T0052Z-190418T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
752 PM CDT WED APR 17 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 830 PM CDT.

* At 752 PM CDT, a severe thunderstorm was located over Hamilton, or
  9 miles south of Madison, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Madison and Virgil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3797 9596 3788 9610 3817 9621 3817 9596
TIME...MOT...LOC 0052Z 221DEG 32KT 3800 9616 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
1 follow-up statement
997 
WWUS53 KICT 180110
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
810 PM CDT WED APR 17 2019

KSC073-180130-
/O.CON.KICT.SV.W.0013.000000T0000Z-190418T0130Z/
Greenwood KS-
810 PM CDT WED APR 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN GREENWOOD COUNTY...

At 809 PM CDT, a severe thunderstorm was located near Gridley, or 8
miles east of Madison, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Madison and Virgil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3797 9596 3788 9610 3817 9621 3817 9596
TIME...MOT...LOC 0109Z 247DEG 29KT 3809 9598 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 7:08 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 17, 7:08 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
708 PM CDT Wed Apr 17 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 322 PM CDT Wed Apr 17 2019

The main focus in the short term is the potential for severe
thunderstorms beginning late this afternoon/early evening in south
central and southeast Kansas. As the afternoon progresses,
forcing for ascent and instability are expected to continue
increasing as the cap erodes along and ahead of the cold front.
Thus, expect convective initiation to increase in coverage across
northern Texas, western Oklahoma, and into south central Kansas
over the next few hours. Mesoanalysis and latest CAMs suggest
that the timing from the previous forecast still looks good, with
discrete cells beginning to form sometime near 23-00z and
increasing in coverage for a few hours after that. The primary
threat, at least in in initial development this evening, will be
the potential for large hail and damaging winds. See the
Mesoscale Discussion above for more details.

After midnight and into the early morning hours tomorrow, the threat
for severe storms will be winding down in south central Kansas as
the axis of greatest low level moisture flux convergence and CAPE
shifts into southeast Kansas. By this time, the primary storm mode
should transition to become more linear. Bulk shear will still be
plentiful with models suggesting values in excess of 60kts in spots.
However, with bulk shear vectors oriented parallel to the frontal
boundary and a more linear storm mode, thinking damaging wind will
be the primary threat overnight in southeast Kansas though storms
early in this period do have the potential to produce large hail as
well. Localized flooding from heavy rain will remain a possibility
behind the front overnight in south central Kansas with the flooding
threat slowly transitioning to southeast Kansas during the early
morning hours. By mid-morning, the front and associated low pressure
will have moved well east of the area and rain chances will come to
an end in southeast Kansas.

Elsewhere tomorrow, as the upper trough digs across the Plains and
Mississippi Valley, diurnal showers will be possible in central and
south central Kansas. A few rumbles of thunder cannot be ruled out
with some weak instability present during the afternoon, but not
expecting any severe storms with this activity. Otherwise, expect
cooler temperatures than were observed today, though they will be
close to normal for the time of year.

Overnight tomorrow night, the deep upper trough axis will make its
way east of mid-America and much drier air will allow for clear
skies Friday as high pressure moves across the Southern Plains. By
Saturday, a southerly wind regime will return to central, south
central, and southeast Kansas and allow temperatures to warm up into
the upper 70s to near 80 across the area, setting up for a nice
start to the weekend.

-Vaughan

.LONG TERM...(Sunday through Wednesday)
Issued at 322 PM CDT Wed Apr 17 2019

Heading into the first half of next week, a more unsettled patter
will return to the area with several upper shortwaves bringing
multiple chances of showers and thunderstorms throughout the period.
The first of these looks to be Sunday afternoon-night and then again
on Monday evening-Tuesday, bringing chances of showers and
thunderstorms. Though some stronger storms cannot be ruled out, the
chances for severe storms continues to look rather low at this time.
Temperatures throughout this period will be right around normal for
the time of year. Of note, by day 7 (Wednesday) there is quite a bit
of disagreement amongst models regarding the timing of mid-week
precip chances. This also could have a big impact on forecast
temperatures (for example, the Canadian suggests highs in the 50s
on Wednesday and holding on to precip much longer, while the
quicker ECMWF pushes temperatures into the 70s). For now, have
taken a "middle-of-the-road" approach and used a blended
solution, but note some variation should be expected over the next
several days as confidence in this period is rather low at this
point.

-Vaughan

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 708 PM CDT Wed Apr 17 2019

At 23Z (+)TSRA, a few of which are producing quarter-sized hail,
continue to fire across Harper, Nrn Sumner/extreme Srn Sedgwick,
to KEWK. The (+)TSRA are along & just behind a cold front that
extends from NW MO, thru KWLD, to between KAVK & KWDG. The TSRA
are movg NE ~25kts & will impact KICT til ~03Z. (+)TSRA will also
impact KCNU later this eve 02Z-05Z & may be SVR with quarter-sized
hail, a few gusts ~52kts & +RA that'll reduce vsbys to ~3SM. With
the front exiting SE KS 05-06Z as a rapidly deepening upper-deck
wave moves slowly E across C TX later tonight & Thu morning, the
TSRA would clear SE KS ~08Z. MVFR cigs from 1,500-2,500ft are no
doubt certain where +TSRA occur. As the front pushes SE, winds
that'll shift to the N would increase to 17-22kts with gusts ~30
kts.

&&

.FIRE WEATHER...
Issued at 322 PM CDT Wed Apr 17 2019

With widespread rainfall expected this afternoon and overnight
across south central and southeast Kansas, fire weather concerns
over the next few days will be minimal. Heading into Saturday,
temperatures will warm back up but recent rainfall should prevent
any major fire weather concerns. Additional rainfall chances next
week will keep fire danger in check through at least mid-week.

-Vaughan

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    49  66  42  68 /  80  20  10   0
Hutchinson      48  65  40  68 /  50  20  10   0
Newton          47  64  40  66 /  70  20  10   0
ElDorado        49  65  41  66 /  80  20  10   0
Winfield-KWLD   50  66  42  67 /  80  20  10   0
Russell         43  65  39  69 /  10  30   0   0
Great Bend      44  65  38  69 /  10  30   0   0
Salina          47  65  40  68 /  20  30  10   0
McPherson       47  65  39  67 /  40  20  10   0
Coffeyville     51  65  43  67 /  80  30  10   0
Chanute         50  64  43  66 /  80  20  10   0
Iola            50  63  42  65 /  80  20  10   0
Parsons-KPPF    51  64  43  66 /  80  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...EPS
FIRE WEATHER...TAV
Hazardous weather outlook, Apr 17, 4:52 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
452 PM CDT Wed Apr 17 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
452 PM CDT Wed Apr 17 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms are likely this evening and tonight across south
central and southeast Kansas. Some of these storms are expected to
be strong to severe. The main threats will be large hail up to golf
ball size and damaging wind gusts to 65 mph. See the latest Severe
Thunderstorm Watch for details.

Locally heavy rainfall will also occur this evening across south
central and southeast Kansas which may result in localized
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for strong to severe thunderstorms may linger in southeast
Kansas early Thursday morning, but should end by mid-morning.

A few isolated thunderstorms are possible in central Kansas
Thursday
afternoon, but are not expected to be strong or severe.

Periodic chances for thunderstorms will return to the forecast
Easter Sunday afternoon through early next week. A few strong
storms will be possible though the risk for organized severe
weather appears low for now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening across south
central and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Apr 17, 7:04 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             ROSE HILL               37.57N 97.13W
04/17/2019  E1.00 INCH       BUTLER             KS   FIRE DEPT/RESCUE

            QUARTER SIZED HAIL ON THE EAST SIDE OF TOWN IN ROSE HILL

&&

TVAUGHAN
Local storm report, Apr 17, 7:08 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
708 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             MULVANE                 37.48N 97.24W
04/17/2019  E1.00 INCH       SEDGWICK           KS   BROADCAST MEDIA

            KAKE REPORTS A VIEWER SENT A PHOTO OF QUARTER SIZE HAIL
            IN MULVANE NEAR OLIVER

&&

TVAUGHAN
Local storm report, Apr 17, 7:11 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             DERBY                   37.55N 97.26W
04/17/2019  E1.00 INCH       SEDGWICK           KS   PUBLIC

            REPORT RECEIVED VIA TWITTER OF QUARTER SIZE HAIL IN DERBY

&&

TVAUGHAN
Special weather statement, Apr 17, 7:15 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
715 PM CDT WED APR 17 2019

KSZ070-180045-
Greenwood KS-
715 PM CDT WED APR 17 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  West central Greenwood County in southeastern Kansas...

* Until 745 PM CDT.

* At 712 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Eureka to 15 miles northeast of Leon...and moving northeast at 15
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Eureka, Eureka City Lake and Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas.

LAT...LON 3772 9652 3793 9652 3800 9625 3783 9625
TIME...MOT...LOC 0015Z 207DEG 13KT 3786 9634 3779 9652

LAWSON
Local storm report, Apr 17, 7:17 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             MULVANE                 37.48N 97.24W
04/17/2019  M1.75 INCH       Sedgwick           KS   BROADCAST MEDIA

            VIA KAKE TV ON SOCIAL MEDIA.

&&

BDK
Local storm report, Apr 17, 7:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             CLEARWATER              37.51N 97.50W
04/17/2019  M0.88 INCH       Sedgwick           KS   PUBLIC

            PEA TO DIME SIZED HAIL.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:01 PM CDTSpecial Weather StatementICTButler29 min
Apr 17, 7:06 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick, Sumner54 min
Apr 17, 7:15 PM CDTSpecial Weather StatementICTGreenwood30 min
Apr 17, 7:23 PM CDTSevere Thunderstorm WarningICTButler, Greenwood67 min
Apr 17, 7:27 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner63 min
Apr 17, 7:32 PM CDTSevere Thunderstorm WarningICTCowley58 min
Apr 17, 8:17 PM CDTSevere Thunderstorm WarningICTHarper43 min
Apr 17, 8:26 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood64 min
Apr 17, 8:28 PM CDTSevere Thunderstorm WarningICTGreenwood47 min
Apr 17, 8:42 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner63 min
Apr 17, 9:12 PM CDTSevere Thunderstorm WarningICTElk33 min
Apr 17, 9:34 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson41 min
Apr 17, 9:38 PM CDTSevere Thunderstorm WarningICTCowley, Sumner52 min
Apr 17, 9:54 PM CDTSevere Thunderstorm WarningICTCowley51 min
Apr 17, 10:25 PM CDTSpecial Weather StatementICTChautauqua35 min
Apr 17, 10:49 PM CDTAreal Flood WarningICTCowley, Elk8 hr
Apr 17, 10:51 PM CDTSpecial Weather StatementICTMontgomery24 min
Apr 17, 11:14 PM CDTSpecial Weather StatementICTLabette, Montgomery31 min
Apr 17, 11:17 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery58 min
Apr 17, 11:27 PM CDTAreal Flood WarningICTCowley7 hr
Apr 18, 4:33 PM CDTSpecial Weather StatementICTBarton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more87 min
Apr 18, 6:28 PM CDTSpecial Weather StatementICTBarton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.